Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 313, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 20, 2023, 3:20 PM EDT for Fannin County, Towns County, Union County, Georgia. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2023, 3:20 PM EDT (19:20 UTC)
- Expired
- Jul 20, 2023, 4:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fannin County, GA, Towns County, GA, Union County, GA
The radar
The Knoxville radar (KMRX), 153 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 3:44 PM EDT | TSTM WND DMG | 1 Wnw Mineral Bluff, GA | Trees and powerlines down along 2000 block of Douthit Rd in Mineral Bluff. |
| Jul 20, 3:51 PM EDT | TSTM WND DMG | 2 S Loving, GA | Tree down at MM 11 on HWY 515. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 3:09 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1702 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
802
WUUS52 KFFC 201920
SVRFFC
GAC111-281-291-202000-
/O.NEW.KFFC.SV.W.0313.230720T1920Z-230720T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
320 PM EDT Thu Jul 20 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Northwestern Towns County in northeastern Georgia...
Union County in north central Georgia...
Northeastern Fannin County in north central Georgia...
* Until 400 PM EDT.
* At 320 PM EDT, a severe thunderstorm was located over William L.
Davenport Refuge, or over Ducktown, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hiawassee, Blairsville, Young Harris, Morganton, Hemp, Brasstown
Bald, Gumlog, Nottely Dam, Hurst, Ivy Log, Loving, Jones Creek,
Woods Hole Shelter, Epworth, Owltown, Mineral Bluff, Vogel State
Park, Track Rock, Blood Mountain Shelter and Alexanders Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3498 8376 3478 8382 3473 8391 3474 8394
3472 8398 3498 8445 3499 8378
TIME...MOT...LOC 1920Z 299DEG 30KT 3507 8438
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:06 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 20, 2:06 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 206 PM EDT Thu Jul 20 2023 ...New 18Z Aviation Discussion... .SHORT TERM... (Today through Friday) Issued at 354 AM EDT Thu Jul 20 2023 Current satellite loop shows mostly clear skies across the region. Expecting another day of isolated to scattered showers and thunderstorms but they should stay mainly across Northern and Eastern portions of the state. Latest model runs indicating showers and thunderstorms moving SE out of eastern TN later this morning into the afternoon hours. The Hi-res models seem to have come into a bit better agreement with timing and locations of these storms but still differ a bit on intensity. We could certainly see some isolated severe storms and even an organized line of storms across eastern GA. These storms will be capable of producing damaging wind gusts, frequent lightning strikes and periods of heavy rain aligning mainly with the Slight Risk across North and portions of East GA. Heat is the other thing to consider. Expecting Temps across central GA today to get up into the upper 90s to lower 100s. With increased dewpoints this will put our Apparent Ts in the 105 to 110 degree range across most of Central GA. There is still some uncertainty if we will hit these temps as we are expecting increased rain chances. Still continuing the Heat advisory and have added a few more counties across west central GA. 01 && .LONG TERM... (Friday night through Wednesday) Issued at 354 AM EDT Thu Jul 20 2023 Key Messages: - A frontal boundary moving south through north Georgia Friday will stall over central Georgia Saturday. - Slightly below average temperatures are forecast for the weekend, with highs in the mid to upper 80s and lows in the 60s over north Georgia. Extended period weather pattern remains dominated by large ridge over the southwestern US and deepening upper level trough over the eastern CONUS. Short term frontal boundary will progress southward and stall over central Georgia Friday night and Saturday. Showers and thunderstorms will continue into the Friday night periods. Coverage and severity are conditional on lingering daytime heating, cloud cover, early development, etc, but a few strong storms may linger into the late evening hours. SPC has the majority of the state outlooked for a Marginal Risk (level 1 of 5), and at this time the primary concern continues to be damaging winds. Model consensus continues to keep stalled front in position over central Georgia through the weekend, allowing the benefits of the cooler air mass behind the front to be confined to the northern half of the state. Temperatures will top out in the mid to upper 80s with lows in the 60s. The stalled boundary will provide a focus for shower and thunderstorm development for central Georgia, and precip activity and cloud cover should help keep temperatures in the low 90s. By next week, eastern CONUS trough retreats north and pressure rises over the region. Temperatures rebound back into the low 90s by Monday, but a full moisture return appears delayed to midweek or later as ensembles continue to show below normal PWAT values over the area. Although forecast grids do include some low-end PoPs Monday through Wednesday, suspect moisture will be a limiting factor. 31 && .AVIATION... (18Z TAFS) Issued at 145 PM EDT Thu Jul 20 2023 Challenging forecast. Storms in TN expected to slide to the south over time, with multiple waves forming and moving into N and E GA. TAF sites in metro ATL are right on border of being impacted by these waves, so uncertainty in impacts is high. Best estimates of impact times would be 22Z-02Z today, 06-10Z and after 18Z tomorrow. Otherwise, winds will be gusty at times, W to SW at 6-12 kts through period, with gusts up to 20 kts. SCT cu in place today and tomorrow, going SCT to BKN higher clouds overnight. Lower BKN deck near 040 or 050 possible with any storms that move through. //ATL Confidence...18Z Update... Low confidence timing and occurrence of TSRA/SHRA across most periods, high all others. Lusk && .PRELIMINARY POINT TEMPS/POPS... Athens 73 93 71 87 / 40 40 30 40 Atlanta 76 94 72 87 / 30 50 40 40 Blairsville 66 84 63 80 / 60 50 40 30 Cartersville 73 91 69 86 / 40 60 40 30 Columbus 78 98 76 92 / 10 40 30 60 Gainesville 73 91 70 87 / 50 40 30 30 Macon 77 98 74 91 / 20 40 30 50 Rome 73 90 70 87 / 40 60 40 30 Peachtree City 73 94 71 87 / 20 40 40 40 Vidalia 77 98 76 92 / 20 40 30 60 && .FFC WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM EDT this evening for GAZ039-049>051- 058>062-066>076-078>086-089>098-102>113. && SHORT TERM...01 LONG TERM....31 AVIATION...Lusk
Hazardous weather outlook, Jul 20, 12:36 PM EDT, 2 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1236 PM EDT Thu Jul 20 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-211645- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1236 PM EDT Thu Jul 20 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... A Heat Advisory has been issued for areas generally along and south of a line from LaGrange to Monticello, to Washington. Heat Index values up to 108 are expected. Take extra precautions to stay hydrated and limit time outdoors. There is a Slight Risk (level 2 of 5) of severe weather today. A thunderstorm complex will move through northern and central Georgia between 3 PM and midnight tonight. The strongest storms with this complex may produce damaging winds, frequent lightning and periods of heavy rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Thunderstorms will be possible in the region through next Wednesday. Storms may become more widespread in the state Friday afternoon into Saturday, then the greatest coverage is expected over central and southern Georgia Sunday through Wednesday. Isolated severe storms, particularly with damaging downburst winds, could occur through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 9:15 PM EDT | Heat Advisory | FFC | Baldwin, Bibb, Bleckley, Butts, Chattahoochee, Crawford and 45 more | 23 hr |
| Jul 20, 4:00 PM EDT | Severe Thunderstorm Warning | FFC | Fannin, Gilmer, Union | 45 min |
| Jul 20, 4:12 PM EDT | Severe Thunderstorm Warning | FFC | Catoosa, Dade, Murray, Walker, Whitfield | 63 min |
| Jul 20, 4:34 PM EDT | Severe Thunderstorm Warning | FFC | Dawson, Hall, Lumpkin, White | 41 min |
| Jul 20, 4:41 PM EDT | Special Weather Statement | FFC | Gilmer | 34 min |
| Jul 20, 4:44 PM EDT | Severe Thunderstorm Warning | FFC | Fannin, Gilmer, Gordon, Murray, Whitfield | 33 min |
| Jul 20, 5:00 PM EDT | Severe Thunderstorm Warning | FFC | Dawson, Fannin, Gilmer, Gordon, Lumpkin, Pickens and 1 more | 30 min |
| Jul 20, 5:12 PM EDT | Severe Thunderstorm Warning | FFC | Cherokee, Dawson, Forsyth, Hall, Lumpkin, Pickens and 1 more | 48 min |
| Jul 20, 5:22 PM EDT | Severe Thunderstorm Warning | FFC | Catoosa, Chattooga, Dade, Floyd, Walker, Whitfield | 38 min |
| Jul 20, 5:30 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Barrow, Cherokee, Dawson, Forsyth, Fulton and 3 more | 45 min |
| Jul 20, 5:36 PM EDT | Special Weather Statement | FFC | Bartow | 24 min |
| Jul 20, 5:40 PM EDT | Severe Thunderstorm Warning | FFC | Cherokee | 50 min |
| Jul 20, 5:44 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Chattooga, Cherokee, Floyd, Gordon | 46 min |
| Jul 20, 5:49 PM EDT | Special Weather Statement | FFC | Cobb, Gwinnett | 26 min |
| Jul 20, 5:57 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Chattooga, Cherokee, Cobb, DeKalb, Floyd and 4 more | 48 min |
| Jul 20, 6:13 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Barrow, Clarke, DeKalb, Gwinnett, Hall and 8 more | 47 min |
| Jul 20, 6:23 PM EDT | Special Weather Statement | FFC | Clayton, Douglas, Fulton, Henry | 52 min |
| Jul 20, 6:27 PM EDT | Special Weather Statement | FFC | Carroll, Haralson | 48 min |
| Jul 20, 6:35 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, DeKalb, Douglas, Fulton, Henry, Newton and 1 more | 25 min |
| Jul 20, 6:46 PM EDT | Severe Thunderstorm Warning | FFC | Butts, Greene, Hancock, Henry, Jasper, Madison and 7 more | 59 min |
| Jul 20, 6:49 PM EDT | Special Weather Statement | FFC | Butts, Coweta, Fayette, Henry, Spalding | 41 min |
| Jul 20, 6:55 PM EDT | Special Weather Statement | FFC | Newton, Rockdale | 35 min |
| Jul 20, 6:57 PM EDT | Special Weather Statement | FFC | Polk | 33 min |
| Jul 20, 7:07 PM EDT | Special Weather Statement | FFC | Clarke | 38 min |
| Jul 20, 7:12 PM EDT | Special Weather Statement | FFC | Heard | 48 min |
| Jul 20, 7:32 PM EDT | Special Weather Statement | FFC | Baldwin, Jones, Lamar, Monroe, Pike, Putnam and 1 more | 43 min |
| Jul 20, 7:34 PM EDT | Special Weather Statement | FFC | Haralson | 26 min |
| Jul 20, 7:43 PM EDT | Severe Thunderstorm Warning | FFC | Glascock, Greene, Hancock, Taliaferro, Warren, Washington and 1 more | 62 min |
| Jul 20, 7:58 PM EDT | Special Weather Statement | FFC | Baldwin, Bibb, Jones, Wilkinson | 32 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.